Georgia, 2014

Tornado and Damaging Winds in Georgia, November 17, 2014

November 17, 2014 · NWS FFC · 4 events in 4 counties and zones

Weak to moderate instability and strong shear associated with a deepening upper-level trough and surface low produced scattered thunderstorms across portions of Central and East Georgia. A few severe thunderstorms with damaging winds and an isolated tornado occurred in the mid to late morning hours along and behind a warm front lifting north across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Weak to moderate instability and strong shear associated with a deepening upper-level trough and surface low produced scattered thunderstorms across portions of Central and East Georgia. A few severe thunderstorms with damaging winds and an isolated tornado occurred in the mid to late morning hours along and behind a warm front lifting north across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 17, 6:36 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 17, 6:36 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
636 AM EST MON NOV 17 2014

.PREV DISCUSSION... /ISSUED 308 AM EST MON NOV 17 2014/

SHORT TERM /TODAY THROUGH TUESDAY/...
IN A NUTSHELL...RAIN...POSSIBLE THUNDERSTORMS WITH POTENTIAL FOR
ISOLATED SEVERE...GETTING COLDER BEHIND THE FRONT...MAYBE SOME
WINTRY MIX IN THE MOUNTAINS...WINDS INCREASING...AND THEN GETTING
REALLY REALLY COLD EVERYWHERE TONIGHT AND ESPECIALLY TUESDAY...
COMPLETE WITH WIND CHILL CONCERNS FOR THE MOUNTAINS. READ ON FOR
DETAILS IF YOU FEEL BRAVE ENOUGH...THERE IS A LOT TO TALK ABOUT.

VERY STRONG UPPER LOW ALONG THE U.S.-CANADA BORDER AND ASSOCIATED
TROUGHINESS DOMINATES THE MAJORITY OF THE COUNTRY. INCREDIBLY COLD
SURFACE HIGH PLUNGING INTO THE PLAINS AND MISSISSIPPI VALLEY THIS
MORNING. DEEP SOUTHWEST FLOW ALOFT OVER THE EASTERN PORTION OF THE
COUNTRY CONTINUES TO BRING MOISTURE UP FROM THE GULF. SURFACE HIGH
IS WELL OFF INTO THE ATLANTIC...BUT RESIDUAL COOL POOL REMAINS
ACROSS THE SOUTHEAST WITH A VERY STRONG INVERSION JUST OFF THE
SURFACE. SURFACE LOW CENTERED IN SOUTHWEST ALABAMA AT AFD TIME WILL
DRAG THE FRONT THROUGH THE FORECAST AREA LATER TODAY...BUT NOT
BEFORE QUITE A BIT OF RAIN FALLS ESPECIALLY IN NORTH GEORGIA.
OVERALL QPF VALUES FOR NORTHERN ZONES CONTINUE TO HOVER AROUND 2
INCHES...WHICH MOST BASINS SHOULD BE ABLE TO HANDLE GIVEN HOW DRY IT
HAS BEEN LATELY. THAT SAID THOUGH...QPE AMOUNTS ARE STARTING TO
CREEP UP AND ARE NOT THAT FAR OFF FROM 6-HR FLASH FLOOD GUIDANCE
VALUES SO WILL HAVE TO BE MONITORED THROUGH THE MORNING HOURS.

BESIDES THE RAIN...OTHER CONCERN FOR TODAY IS THUNDER POTENTIAL.
SBCAPE VALUES NOT PARTICULARLY HIGH WITH GENERALLY LESS THAN 500
J/KG SPREADING ACROSS MAINLY SOUTHERN ZONES /NAM IS AS USUAL HIGHER
THAN THE GFS/...WITH REALLY NOTHING TO WRITE HOME ABOUT FURTHER
NORTH. HOWEVER...ABOVE THE MORNING INVERSION...MUCAPE VALUES ARE
ACTUALLY CREEPING UP AND SO WE HAVE SEEN SEVERAL EMBEDDED LIGHTNING
STRIKES ACROSS NORTH GEORGIA AND ESPECIALLY PORTIONS OF CENTRAL
ALABAMA THROUGH THE OVERNIGHT HOURS. WENT AHEAD AND ADDED ISOLATED
THUNDER JUST ABOUT EVERYWHERE TO ACCOUNT FOR THIS. BEYOND JUST THE
ISOLATED RUMBLE OF THUNDER THOUGH...THERE IS SOME CONCERN ABOUT
SEVERE POTENTIAL IN SOUTHERN ZONES. SPC DAY1 OUTLOOK HAS BROUGHT THE
SLIGHT RISK EVER SO SLIGHTLY INTO EXTREME SOUTHERN COUNTIES. THE 500
J/KG SBCAPE VALUES ARE LINING UP WITH DEEP LAYER SHEAR OF 50-60KTS
AND 0-1KM SHEAR OF 30-50KT...DEPENDING ON WHICH MODEL YOU LOOK AT.
THAT IS CERTAINLY ENOUGH FOR HIGH SHEAR/LOW CAPE SEVERE POTENTIAL
AND SUPPORTIVE OF ROTATING STORMS. THINK BEST POTENTIAL IS MAXIMIZED
SOUTH OF OUR AREA BUT EXPECT SLOW DESTABILIZATION ACROSS SOUTHERN
ZONES THROUGH THE MORNING HOURS AND IF DISCRETE SURFACE-BASED CELLS
MANAGE TO FORM AHEAD OF THE MAIN PRECIP SHIELD...CANNOT RULE OUT AN
ISOLATED SEVERE /ROTATING/ STORM. CASE IN POINT IS TORNADO WATCH
JUST ISSUED JUST SOUTH OF OUR AREA...DEFINITELY POSSIBLE THAT WE MAY
SEE A WATCH ISSUED FOR OUR SOUTHERN ZONES LATER THIS MORNING.

AS THE FRONT APPROACHES...SURFACE PRESSURE GRADIENT INCREASES WITH
WINDS GENERALLY BETWEEN 15-20MPH EXPECTED TODAY...WITH GUSTS
POSSIBLY AS HIGH AS 30. THIS IS JUST A BIT BELOW WIND ADVISORY
CRITERIA SO FOR NOW HAVE NO PLANS TO ISSUE ONE...BUT WINDS WILL HAVE
TO BE WATCHED THROUGH THE DAY. LUCKILY WITH THE INVERSION IN PLACE
THE LOW LEVEL JET WILL /HOPEFULLY/ NOT BE ABLE TO MIX DOWN...BUT
JUST OFF THE SURFACE BUFR SOUNDINGS ARE INDICATING 50-60KT WINDS.
THIS IS TYPICAL OF DAMMING/WEDGE SCENARIOS WITH STRONG LOW LEVEL
INVERSIONS BUT THE STRONG SOUTHWEST FLOW ALOFT FROM THE DEEP SURFACE
TROUGH IS REALLY ADDING TO IT.

DEEP-LAYER COLD AIR ADVECTION BEGINS IN EARNEST JUST AFTER SUNRISE
AT THE LOWEST LEVELS BEHIND THE FRONT...WITH SOME DELTA-T VALUES
SHOWING UP AS CRAZY AS -60 TO -70 DEG C/12HR. THIS WILL SPREAD
ACROSS THE STATE TODAY WITH LOW-LEVEL 925MB CAA FIRMLY ENTRENCHED
ACROSS THE AREA BY 18Z...AND 500MB SPREADING ACROSS ON TUESDAY. WILL
PROBABLY SEE TEMPERATURES RISE IN A NEAR DIURNAL PATTERN ACROSS
SOUTH AND SOUTHEAST ZONES...BUT MAY VERY WELL SEE A 12Z HIGH ACROSS
NORTHWEST ZONES. KIND OF A DIFFICULT TEMPERATURE PROFILE AS A RESULT
BUT THE MAIN STORY IS THAT TEMPS WILL ABSOLUTELY PLUMMET TONIGHT
INTO THE LOWER 20S NORTH TO LOWER 30S SOUTH. THERE MAY BE ENOUGH OF
AN OVERLAP BEFORE THE MOISTURE EXITS AND AS THE COLD AIR COMES IN
FOR A BRIEF LIGHT MIX IN THE MOUNTAINS AND PERHAPS SOME LINGERING
SNOW FLURRIES...BUT NO ACCUMULATIONS ARE EXPECTED. HAVE ISSUED A
FREEZE WARNING FOR SOUTHERN ZONES WHERE THE GROWING SEASON IS STILL
GOING BUT TONIGHT WILL CUT OFF ANOTHER LARGE CHUNK...THE REST LIKELY
TAKEN CARE OF TOMORROW NIGHT BUT SEE EXTENDED AFD FOR THAT. SO
COMBINE THE RIDICULOUSLY COLD AIR MOVING IN WITH THE FAIRLY STRONG
WINDS /WHICH DO NOT BEGIN TO DROP OFF UNTIL TUESDAY EVENING/ AND WE
HAVE SOME KIND OF CRAZY COLD WIND CHILLS TOMORROW MORNING...
ESPECIALLY IN THE MOUNTAINS. WILL ISSUE A WIND CHILL ADVISORY
GENERALLY FOR AREAS ABOVE 2000FT WHERE WIND CHILLS WILL BE 5 DEG F
OR BELOW FROM AROUND 4AM TUESDAY TO 10-11AM TUESDAY. WILL ISSUE A
SPECIAL WEATHER STATEMENT FOR OTHER AREAS WHERE WIND CHILLS WILL BE
15 DEGREES OR LOWER...DEFINITELY A CONCERN FOR KIDS AT THE BUS STOP.

AND SPEAKING OF THAT...TUESDAY IS JUST GOING TO BE AN ABSOLUTELY
MISERABLE DAY FOR ADULTS AND KIDS ALIKE...BUT RECESS WILL CERTAINLY
BE NO FUN UNLESS THERE ARE KIDS OUT THERE THAT HAPPEN TO LIKE HIGHS
IN THE LOWER 30S NORTH TO MID 40S SOUTH /NOT A FAN MYSELF/. WITH
WINDS REMAINING 10-15MPH ON TUESDAY...RESULTING APPARENT
TEMPERATURES GENERALLY STAY IN THE MID TO UPPER 20S NORTH AND MAY
BARELY REACH 40 EXTREME SOUTH. THAT IS JUST SUPER COLD...ESPECIALLY
FOR NOVEMBER. CURRENT FORECAST HIGHS WOULD SET NEW RECORD LOW
MAXIMUM TEMPS FOR ALL CLIMATE SITES TUESDAY. RESIDENTS ACROSS NORTH
AND CENTRAL GEORGIA NEED TO TAKE WHATEVER PRECAUTIONS NECESSARY FOR
THIS UNSEASONABLE ARCTIC BLAST.

IF YOU ACTUALLY READ THE WHOLE AFD...CONGRATULATIONS AND THANKS FOR
STICKING WITH ME.

TDP

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
DRY AND UNSEASONABLY COLD SURFACE HIGH PRESSURE MOVES OVER THE AREA
TUESDAY NIGHT WITH LOWS IN THE MID TEENS TO MID 20S ACROSS THE AREA.

DRY UNSEASONABLY COLD WEATHER CONTINUES WEDNESDAY/WEDNESDAY NIGHT
AND THURSDAY WITH AN UPPER LEVEL DISTURBANCE SKIRTING N GA LATE
WEDNESDAY AND WEDNESDAY NIGHT WITH MINIMAL MOISTURE ASSOCIATED.
HIGHS WEDNESDAY MAINLY IN THE 40S AND LOWS WEDNESDAY NIGHT IN THE
MID 20S TO LOWER 30S. HIGHS THURSDAY IN THE UPPER 40S TO 60.

GFS AND EUROPEAN DIFFERING THURSDAY NIGHT WITH INCREASED MOISTURE
MOST SO OVER N GA OVER A RATHER COLD AIRMASS. MODEL BLENDS GIVE
SMALL POPS OVER NW GA WITH SMALL POTENTIAL FOR A LATE NIGHT
RAIN/SNOW MIX. GFS AND EUROPEAN CONTINUE WITH TIMING DIFFERENCES
FOR FRIDAY WITH BEST CHANCES FOR PRECIP OVER N GA. THE PASSAGE OF
AN UPPER DISTURBANCE LATE FRIDAY KEEPS ONLY SMALL POPS FOR FRIDAY
NIGHT MAINLY FROM LINGERING MOISTURE WITH SMALL POTENTIAL FOR SNOW
TO MIX.

SMALL POPS FOR SATURDAY/SATURDAY NIGHT AS STRONG SURFACE HIGH
PRESSURE MOVES TO THE EAST COAST AND AN OVERRUNNING TYPE FLOW
DEVELOPS. POPS INCREASE FOR SUNDAY INTO MONDAY AND THE GFS AND
EUROPEAN HAVE SIGNIFICANT TIMING DIFFERENCES THAT WILL NEED TO BE
MONITORED AS THE WEEK PROGRESSES. TEMPERATURES WILL BE WARMING
ESPECIALLY SATURDAY AND SUNDAY.

BDL

CLIMATE...

RECORDS FOR 11-18

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      80 1994     44 2000     63 1930     23 1891
                1942        1951
                1938
   KATL      80 1985     37 2000     63 1930     18 1891
                                        1928
   KCSG      84 1985     45 1951     66 1986     26 1951
   KMCN      83 2003     46 2000     66 1986     23 1997
                1985        1903        1957
                                        1938

RECORDS FOR 11-19

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      81 1942     40 2000     64 1931     20 2008
                            1903
   KATL      80 1942     34 1903     67 1906     18 1903
   KCSG      83 1985     44 2000     60 1998     25 1949
                                        1988
                                        1985
   KMCN      83 1942     43 2000     68 1906     24 2008
                            1903                    2005

&&

.AVIATION...
12Z UPDATE...
IFR TO BRIEFLY LIFR CIGS FOR NORTHERN TAFS...STILL MAINLY MVFR TO
IFR FOR CSG/MCN. ISOLATED TSRA MOVING THROUGH THE AREA AS WELL...
NOT ENOUGH TO GO PREDOMINANT TSRA BUT VCTS SHOULD COVER IT. EDGE
OF PRECIP MOVING INTO NW GA SO WILL SEE GRADUAL IMPROVEMENT
GENERALLY AFTER NOON SOMETIME...THEN QUICKLY VFR AROUND 00Z. WINDS
IN THE PROCESS OF SHIFTING TO SW FOR METRO AND CSG TAFS AND WILL
PICK UP FROM THE W THROUGH THE MORNING...10-15G20-25KT THROUGH
MOST OF THE PERIOD.

//ATL CONFIDENCE...12Z UPDATE...
HIGH ON GENERAL WX/CIG/VSBY ELEMENTS BUT MEDIUM ON TIMING OF ALL.
HIGH ON WINDS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  25  39  20 / 100   5   0   0
ATLANTA         58  23  36  21 / 100   0   0   0
BLAIRSVILLE     51  20  31  16 / 100  20   0   0
CARTERSVILLE    58  23  35  19 / 100   0   0   0
COLUMBUS        66  27  43  23 / 100   5   0   0
GAINESVILLE     53  24  36  21 / 100   5   0   0
MACON           67  27  44  20 / 100  10   0   0
ROME            52  22  35  19 / 100   0   0   0
PEACHTREE CITY  60  24  38  17 / 100   5   0   0
VIDALIA         70  32  47  24 / 100  30   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 2 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...HARRIS...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...MONROE...
MONTGOMERY...MUSCOGEE...PEACH...PULASKI...SCHLEY...STEWART...
SUMTER...TALBOT...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...
TWIGGS...UPSON...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKINSON.

FREEZE WARNING FROM 1 AM TO 10 AM EST TUESDAY FOR THE FOLLOWING
ZONES: BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...
DOOLY...EMANUEL...HARRIS...HOUSTON...JOHNSON...LAURENS...MACON...
MARION...MONTGOMERY...MUSCOGEE...PEACH...PULASKI...SCHLEY...
STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...WEBSTER...WHEELER...WILCOX.

WIND CHILL ADVISORY FROM 4 AM TO 11 AM EST TUESDAY FOR THE
FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...PICKENS...
TOWNS...UNION...WHITE.

&&
Hazardous weather outlook, Nov 17, 4:30 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 AM EST MON NOV 17 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON- AS THE RAIN PUSHES ACROSS THE AREA ON MONDAY...ISOLATED
THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHEAST PORTIONS OF THE
FORECAST AREA. CHANCES INCREASE IN THE SOUTHWEST AFTER 6 AM AND
EXIT THE EAST PORTIONS BY 5PM. SOME STRONG STORMS ARE POSSIBLE
AND ISOLATED SEVERE DEVELOPMENT CANNOT BE RULED OUT. THE MAIN
THREATS ARE STRONG DAMAGING WINDS AND ISOLATED TORNADOES.
430 AM EST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF CENTRAL
   GEORGIA TODAY...
...VERY COLD WIND CHILLS OVER THE HIGHER ELEVATIONS OF THE NORTHEAST
   MOUNTAINS LATE TONIGHT.

WEATHER HAZARDS EXPECTED TODAY...
STRONG GUSTY WINDS AND ISOLATED TORNADOS OVER STEWART TO BIBB TO
GLASCOCK COUNTIES AND SOUTH.
HEAVY RAIN WITH ISOLATED FLOODING POSSIBLE OVER NORTH GEORGIA.

WEATHER HAZARDS EXPECTED TONIGHT...
WIND CHILLS OF 5 DEGREES OR LESS AT ELEVATIONS ABOVE 2000 FEET
OVER THE NORTHEAST MOUNTAINS. REFER TO THE WIND CHILL PRODUCT
/WSWFFC/ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

VERY COLD WIND CHILLS CAN BE EXPECTED OVER PORTIONS OF THE NORTHEAST
MOUNTAINS UNTIL ABOUT 11 AM TUESDAY. A COLD ARCTIC AIRMASS WILL
CONTINUE OVER THE AREA FOR TUESDAY AND WEDNESDAY...POSSIBLY BREAKING
RECORDS FOR MUCH OF THE AREA. WEDNESDAY MORNING WILL SEE LOWS IN THE
TEENS FOR SOME AREAS...BUT AT LEAST LOWER TO MID 20S. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Nov 17, 7:38 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 AM EST MON NOV 17 2014

GAZ083-095-096-171300-
TWIGGS GA-BLECKLEY GA-HOUSTON GA-
738 AM EST MON NOV 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN ENHANCED RISK OF BRIEF
TORNADOES AND 40 MPH WINDS IN BLECKLEY...TWIGGS...AND HOUSTON
COUNTIES UNTIL 800 AM EST...

AT 737 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF PERRY...MOVING NORTHEAST AT 45
MPH.

PEA SIZED HAIL AND WINDS 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THE LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS OF
LOCALIZED...WEAK ROTATION...BUT NOTHING STRONG ENOUGH TO INDICATE THE
PRESENCE OF A TORNADO AT 737 AM EST.  STILL...THE ENVIRONMENT ALONG
THIS LINE SUGGESTS AN ENHANCED RISK OF A BRIEF...GENERALLY WEAK...
TORNADO FORMING. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE AS THE LINE
MOVES ACROSS BLECKLEY...TWIGGS...WILKINSON...PULASKI AND HOUSTON
COUNTIES THROUGH 800 AM EST.

EVERYONE IN THIS AREA IS URGED TO REMAIN INDOORS AND BE ALERT TO THE
POSSIBILITY OF LOCALIZED WIND DAMAGE AND WEAK TORNADOES THAT FORM AND
DISSIPATE RAPIDLY. ONCE THIS LINE OF THUNDERSTORMS MOVES EAST OF YOUR
AREA...THE RISK OF TORNADO FORMATION WILL DECREASE SIGNIFICANTLY.

LAT...LON 3249 8367 3271 8330 3249 8318 3237 8347
      3239 8351 3234 8358
TIME...MOT...LOC 1237Z 240DEG 37KT 3246 8355
Special weather statement, Nov 17, 7:45 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 AM EST MON NOV 17 2014

GAZ014-021-022-032>034-044-045-171315-
DE KALB GA-COBB GA-DAWSON GA-GWINNETT GA-SOUTH FULTON GA-CHEROKEE GA-
FORSYTH GA-NORTH FULTON GA-
745 AM EST MON NOV 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND WIND GUSTS TO 35
MPH IN GWINNETT...PICKENS...HALL...DEKALB...FORSYTH...CHEROKEE...
DAWSON...CLAYTON...FULTON AND COBB COUNTIES UNTIL 815 AM EST...

AT 741 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH HEAVY RAIN FROM NELSON TO SANDY SPRINGS TO 6
MILES NORTH OF UNION CITY...AND MOVING EAST AT 40 MPH.

WINDS GUSTS TO 35 MPH WILL BE POSSIBLE WITH THESE HEAVY RAIN
SHOWERS.

ADDITIONAL RAINFALL AMOUNTS AROUND ONE INCH CAN BE EXPECTED. DRIVERS
SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. TEMPORARY STREET FLOODING AND PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

LAT...LON 3438 8398 3435 8397 3420 8403 3418 8406
      3417 8406 3416 8405 3365 8425 3364 8459
      3438 8430 3440 8397
TIME...MOT...LOC 1241Z 269DEG 34KT 3437 8430 3397 8444 3366 8459

16
Special weather statement, Nov 17, 7:59 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 AM EST MON NOV 17 2014

GAZ079-080-091>093-171345-
TALBOT GA-MARION GA-MACON GA-TAYLOR GA-SCHLEY GA-
759 AM EST MON NOV 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON...MARION...SCHLEY...TALBOT
AND TAYLOR COUNTIES UNTIL 845 AM EST...

AT 758 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BUENA VISTA...MOVING
NORTHEAST AT 40 MPH.

WINDS 40 MPH WILL BE POSSIBLE WITH THIS STORM.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS MACON...
MARION...SCHLEY...TALBOT AND TAYLOR COUNTIES THROUGH 845 AM EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BUENA VISTA...BUTLER...JUNCTION CITY...BRANTLEY...RUPERT...
POTTERVILLE...HICKS...ZELLOBEE...MARION ESTATES...MAUK...
CARSONVILLE...CHARING...WESLEY CHURCH...TAZEWELL...OAKLAND AND
HOWARD.

LAT...LON 3227 8465 3248 8463 3275 8431 3247 8407
TIME...MOT...LOC 1258Z 240DEG 35KT 3240 8461
Special weather statement, Nov 17, 8:04 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
804 AM EST MON NOV 17 2014

GAZ033-044-053-054-066-067-171330-
TROUP GA-COWETA GA-SOUTH FULTON GA-FAYETTE GA-NORTH FULTON GA-
MERIWETHER GA-
804 AM EST MON NOV 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HEARD...DOUGLAS...
TROUP...COWETA...MERIWETHER...FULTON AND FAYETTE COUNTIES UNTIL 830
AM EST...

AT 803 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM
WEST OF PALMETTO TO NEAR HOGANSVILLE...AND MOVING NORTHEAST AT 40
MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 1.5 INCHES CAN BE EXPECTED. DRIVERS
SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES
AND INCREASE THE RISK OF HYDROPLANING. SLOW DOWN AND ALLOW EXTRA
TIME TO REACH YOUR DESTINATION.

LAT...LON 3302 8511 3320 8500 3323 8494 3329 8495
      3362 8474 3367 8465 3374 8435 3366 8435
      3365 8446 3355 8446 3355 8444 3350 8442
      3348 8439 3346 8438 3316 8457
TIME...MOT...LOC 1303Z 241DEG 53KT 3364 8467 3314 8497
Special weather statement, Nov 17, 8:31 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
831 AM EST MON NOV 17 2014

GAZ054>057-171400-
HENRY GA-SPALDING GA-CLAYTON GA-FAYETTE GA-
831 AM EST MON NOV 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN SPALDING...
CLAYTON...HENRY AND FAYETTE COUNTIES UNTIL 900 AM EST...

AT 829 AM EST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CONLEY TO NEAR
SENOIA...AND MOVING EAST-NORTHEAST AT 40 MPH.

WINDS 35 MPH WILL BE POSSIBLE WITH THESE STORMS.

RAINFALL AMOUNTS BETWEEN ONE-HALF TO ONE INCH CAN BE EXPECTED.
DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. SLOW DOWN AND INCREASE THE DISTANCE BETWEEN YOU AND
THE VEHICLE IN FRONT OF YOU.

LAT...LON 3365 8435 3365 8425 3363 8424 3363 8423
      3365 8422 3364 8419 3356 8413 3357 8411
      3355 8408 3329 8422 3326 8450 3329 8452
      3332 8452 3336 8458
TIME...MOT...LOC 1329Z 253DEG 44KT 3366 8430 3328 8462
Special weather statement, Nov 17, 8:32 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 AM EST MON NOV 17 2014

GAZ054>057-171400-
HENRY GA-SPALDING GA-CLAYTON GA-FAYETTE GA-
832 AM EST MON NOV 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN SPALDING...
CLAYTON...HENRY AND FAYETTE COUNTIES UNTIL 900 AM EST...

AT 829 AM EST...NWS RADAR DETECTED A LINE OF THUNDERSTORMS WITH
HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR CONLEY TO NEAR
SENOIA...AND MOVING EAST-NORTHEAST AT 40 MPH.

WINDS 35 MPH WILL BE POSSIBLE WITH THESE STORMS.

RAINFALL AMOUNTS BETWEEN ONE-HALF TO ONE INCH CAN BE EXPECTED.
DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. SLOW DOWN AND INCREASE THE DISTANCE BETWEEN YOU AND
THE VEHICLE IN FRONT OF YOU.

LAT...LON 3365 8435 3365 8425 3363 8424 3363 8423
      3365 8422 3364 8419 3356 8413 3357 8411
      3355 8408 3329 8422 3326 8450 3329 8452
      3332 8452 3336 8458
TIME...MOT...LOC 1329Z 253DEG 44KT 3366 8430 3328 8462

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Peach

When
November 17, 8:45 AM EST to 8:50 AM EST
Where
Peach County, 0.9 mi NE of Ft Vly Duke Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.640, -83.820

The Peach County 911 Center reported several trees down southwest of Byron.

Thunderstorm Wind, Bibb

When
November 17, 8:55 AM EST to 9:05 AM EST
Where
Bibb County, 1.21 mi NNE of Payne City
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.886, -83.692

The Bibb County Emergency Manager reported several trees down on Glencove Drive.

Tornado, Twiggs

When
November 17, 9:57 AM EST to 9:59 AM EST
Where
Twiggs County, 1.68 mi SSE of Mount Olive to 1.69 mi SSE of Mount Olive
Rating
EF1
Path length
0.05 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.557, -83.372

An NWS survey based on radar, photos and information provided by the Twiggs County Emergency Manager determined an EF1 tornado, with winds of 105 MPH and a path a half mile long and 100 yards wide, destroyed a singlewide mobile home, damaged a barn and downed several trees as it crossed Longstreet Road in southern Twiggs County. [11/17/14: Tornado #1, County #1-1, EF1, Twiggs, 2014:017].

Thunderstorm Wind, Wilkes

When
November 17, 10:20 AM EST to 10:25 AM EST
Where
Wilkes County, 2.95 mi E of Logan
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.722, -82.649

The Wilkes County 911 Center reported several trees down west of Lincolnton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549235, 549242, 549250, 549247.